Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 289, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 25, 2024, 10:47 AM EDT for Bartow County, Floyd County, Polk County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2024, 10:47 AM EDT (14:47 UTC)
- Expired
- Sep 25, 2024, 11:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Bartow County, GA, Floyd County, GA, Polk County, GA
The radar
The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
170
WUUS52 KFFC 251447
SVRFFC
GAC015-115-233-251530-
/O.NEW.KFFC.SV.W.0289.240925T1447Z-240925T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
1047 AM EDT Wed Sep 25 2024
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Floyd County in northwestern Georgia...
Western Polk County in northwestern Georgia...
Western Bartow County in northwestern Georgia...
* Until 1130 AM EDT.
* At 1046 AM EDT, a severe thunderstorm was located near Cave Spring,
or near Cedartown, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rome, Cedartown, Euharlee, Aragon, Cave Spring, Kingston,
Taylorsville, Shannon, Fish Creek, Pinson, Lindale, Armuchee, and
Seney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
3440 8503 3439 8502 3437 8495 3416 8486
3394 8525 3403 8541 3407 8542
TIME...MOT...LOC 1446Z 211DEG 25KT 3406 8530
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
032
WWUS52 KFFC 251519
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1119 AM EDT Wed Sep 25 2024
GAC015-115-233-251530-
/O.CON.KFFC.SV.W.0289.000000T0000Z-240925T1530Z/
Floyd GA-Polk GA-Bartow GA-
1119 AM EDT Wed Sep 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT
FOR SOUTHEASTERN FLOYD...NORTH CENTRAL POLK AND WESTERN BARTOW
COUNTIES...
At 1119 AM EDT, a severe thunderstorm was located over Rome, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rome, Cedartown, Euharlee, Cave Spring, Kingston, Shannon, Seney,
Pinson, Lindale, and Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
3440 8503 3439 8502 3437 8495 3416 8486
3399 8522 3407 8530 3414 8533
TIME...MOT...LOC 1519Z 211DEG 25KT 3426 8516
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$183
WWUS52 KFFC 251530
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
1130 AM EDT Wed Sep 25 2024
GAC015-115-233-251540-
/O.EXP.KFFC.SV.W.0289.000000T0000Z-240925T1530Z/
Floyd GA-Polk GA-Bartow GA-
1130 AM EDT Wed Sep 25 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD...NORTH
CENTRAL POLK AND WESTERN BARTOW COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, gusty
winds and heavy rain are still possible with this thunderstorm.
&&
LAT...LON 3445 8517 3442 8510 3441 8511 3440 8510
3440 8503 3439 8502 3437 8495 3416 8486
3399 8522 3407 8530 3414 8533
TIME...MOT...LOC 1530Z 211DEG 25KT 3429 8514
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:10 AM EDT, 37 minutes earlier.
Area forecast discussion, Sep 25, 10:10 AM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1010 AM EDT Wed Sep 25 2024 ...Morning Update... .UPDATE... Issued at 1004 AM EDT Wed Sep 25 2024 Latest radar imagery shows light rain showers spreading over portions of North GA (as far south as I-20) this morning. This activity is in association with a surface trough situated across northwest GA and a frontal boundary a little further back to the west. We are expecting rain showers and thunderstorms to overspread the region through the day today as the frontal boundary sags south and east. Thunderstorm chances look to peak during the afternoon and an isolated strong or severe storm cannot be ruled out as heating will be greatest around this time along with ample shear. With increasing clouds and rain in the area, temperatures should not be oppressive today -- current temperatures are in the 70s and for most of the area today these shouldn't fluctuate too much. Southeast GA, where there are slightly less clouds and lower rain chances, temperatures will once again climb into the 80s this afternoon. The forecast largely remains on track and only a few updates were made to reflect current trends. && .SHORT TERM... (Today through Thursday) Issued at 330 AM EDT Wed Sep 25 2024 A weak trough is situated across NW GA early this morning. The trough is fairly well depicted on the regional radar pictures, where convection has formed. A weak frontal boundary is situated a little further west and should continue to push eastward through the period. Tropical moisture will continue to interact with the boundaries and is expected to bring locally heavy rainfall to portions of north and central GA through tonight. Copious amounts of moisture/rainfall will begin to overspread the CWA tonight and continue through Thursday ahead of Helene. For the short term period, the axis of heaviest rainfall will be in the vicinity of the surface trough/front. For now, that looks like it should roughly set up along the I-85 corridor or a little westward. Storm total QPF through Thursday afternoon of 3 to 5 inches is likely with some locally higher amounts possible. Will make no changes to the Flood Watch. Winds should become breezy late in the period, but the strongest winds should begin to overspread the area later Thursday. With all the rain and clouds, temperatures near normal are anticipated and the record setting max temps look to be over for now. A few strong storms or an isolated severe storm will be possible today, especially during the afternoon when heating has the best chance. CAPE values will be marginal but good shear will be present. An isolated tornado cannot be ruled out, even when much of the surface instability is lost. The potential for tropical tornadoes will increase on Thursday as Helene approaches the Gulf Coast and the outer rainbands impact the CWA. NListemaa && .LONG TERM... (Thursday night through Tuesday) Issued at 330 AM EDT Wed Sep 25 2024 Tropical Storm Helene is currently positioned east of the Yucatan Peninsula and is forecast to track northward over the eastern Gulf of Mexico through today and Thursday. Helene is forecast to become a major hurricane shortly before making landfall along the Big Bend of Florida on Thursday evening. Significant impacts are expected across the forecast area Thursday and Friday as Helene tracks northward between a mid/upper-level trough to the west and a mid/upper-level ridge to the east. Some degree of uncertainty remains regarding the exact track of the center of the storm across the forecast area, but again, substantial impacts are expected across north and central Georgia. Details follow... Rainfall: As mentioned in the short term discussion, a significant rainfall event is expected today (Wednesday) and will be followed by the expansive rain shield of Helene on Thursday, setting the stage for what may be substantial flash flooding and localized river flooding. Additional rainfall of 2.5 to 3.5 inches is expected Thursday night through Friday night with isolated areas of 4-5 inches. Given the heavy rainfall expected atop saturated soils, there is a Moderate Risk (level 3 of 4) across essentially all of the forecast area Thursday night into early Friday morning. There is a Slight Risk (level 2 of 4) for excessive rainfall along and north of I-20 on Friday. A Flood Watch remains in effect across the entire forecast area until 18z Friday. Winds: The strong winds associated with the inner portion of Helene are not forecast to arrive until Thursday afternoon and evening. Winds will increase from south to north late Thursday through Friday morning, with sustained winds at 25-35 mph and gusts of 35-50 mph. Gusty conditions are expected essentially area-wide given the size of the system. Even stronger sustained winds and gusts are expected for areas closest to the center of Helene. Where exactly these strongest winds occur will depend on the track of the center. Given the moisture-laden soils by this time, areas of tree damage and power line damage are likely. Discussion has begun regarding issuance and coverage area of a Tropical Storm Watch. Tornadoes: There is a Slight Risk (level 2 of 5) across our far southeastern counties and a Marginal Risk (level 1 of 5) across much of east-central Georgia for tropical cyclone tornadoes Thursday night into early Friday morning. The potential for low- topped supercells and thus short-lived tornadoes will be maximized for areas east of the center of Helene. Fortunately, Helene will move at a fast pace, exiting the forecast area on Friday morning. The system will be absorbed into the mid-latitude flow and enhance the mid/upper-level troughing over the Southeast. Maintaining a mention of isolated to scattered showers and storms this weekend through early next week as ensemble guidance depicts continued upper-level troughing and decent moisture. Martin && .AVIATION... (12Z TAFS) Issued at 649 AM EDT Wed Sep 25 2024 Messy forecast on tap for the next several days. MVFR cigs should begin to move in during the mid morning. Some isold/sct shra become more likely around that time too. The widespread shra/tsra expected by early afternoon and affecting vsbys. Embedded TSRA becomes likely by the late afternoon. On and off shra/sct TSRA for the remainder of the period. Winds should remain on the east side. IFR cigs expected overnight. Winds should become gusty by early tomorrow morning. //ATL Confidence...12Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 67 74 67 78 / 100 100 100 50 Atlanta 67 72 67 75 / 100 100 100 40 Blairsville 62 69 62 72 / 100 100 100 80 Cartersville 65 73 65 76 / 90 100 100 50 Columbus 70 75 67 79 / 100 100 100 20 Gainesville 66 72 67 75 / 100 100 100 50 Macon 69 76 68 80 / 100 100 100 20 Rome 65 72 67 77 / 90 100 90 60 Peachtree City 67 73 65 76 / 100 100 100 30 Vidalia 73 80 72 85 / 90 100 100 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 2 PM EDT this afternoon through Friday afternoon for GAZ001>009-011>016-019>025-027-030>039-041>062- 066>076-078>086-089>098-102>113. Tropical Storm Watch for GAZ069-071-072-079>086-089>098-102>113. && SHORT TERM...NListemaa LONG TERM....Martin AVIATION...NListemaa
Hazardous weather outlook, Sep 25, 7:12 AM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 712 AM EDT Wed Sep 25 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261115- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 712 AM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Periods of heavy rainfall and localized flash flooding, which are not associated with Helene, are expected across portions of north and central Georgia. The greatest potential for flash flooding will be roughly along the Interstate 85 corridor. In addition, a few strong to severe storms with damaging winds will be possible. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A Flood Watch is in effect for north and central Georgia this afternoon through Friday afternoon. A Tropical Storm Watch is now in effect until Friday afternoon. Helene will move across the forecast area Thursday and Friday, bringing heavy rainfall, flash flooding and river flooding, tropical storm force winds, and the potential for short-lived tornadoes. Tropical storm force winds will likely result in areas of tree damage and power line damage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 25, 10:39 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1039 AM EDT Wed Sep 25 2024
GAZ019-020-030-251530-
Polk GA-Bartow GA-Floyd GA-
1039 AM EDT Wed Sep 25 2024
...A strong thunderstorm will impact portions of Floyd, western Polk
and western Bartow Counties through 1130 AM EDT...
At 1038 AM EDT, a strong thunderstorm was near Cedartown, moving
northeast at 30 mph.
HAZARD...Winds 40 to 50 mph, pea sized hail and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Rome, Cedartown, Euharlee, Aragon, Cave Spring, Kingston,
Taylorsville, Shannon, Fish Creek, Pinson, Etna, Lindale, Armuchee,
and Seney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3443 8521 3444 8518 3440 8510 3440 8508
3436 8497 3416 8486 3392 8528 3398 8540
3409 8542
TIME...MOT...LOC 1438Z 211DEG 25KT 3403 8533
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 5:14 AM EDT | Tropical Storm Watch | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 89 more | 12 hr |
| Sep 25, 10:39 AM EDT | Special Weather Statement | FFC | Floyd, Polk | 51 min |
| Sep 25, 11:11 AM EDT | Hurricane Warning | FFC | Bibb, Bleckley, Butts, Chattahoochee, Crawford, Crisp and 27 more | 42 hr |
| Sep 25, 11:11 AM EDT | Tropical Storm Warning | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 48 hr |
| Sep 25, 11:32 AM EDT | Special Weather Statement | FFC | Bartow | 43 min |
| Sep 25, 12:24 PM EDT | Special Weather Statement | FFC | Carroll, Haralson | 51 min |
| Sep 25, 2:34 PM EDT | Special Weather Statement | FFC | White | 26 min |
| Sep 25, 4:03 PM EDT | River Flood Warning | FFC | DeKalb, Rockdale | 3 days |
| Sep 25, 4:03 PM EDT | River Flood Warning | FFC | Newton, Rockdale | 4 days |
| Sep 25, 4:11 PM EDT | River Flood Warning | FFC | Barrow, Jackson | 71 hr |
| Sep 25, 4:15 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 3 days |
| Sep 25, 4:27 PM EDT | Special Weather Statement | FFC | Troup | 48 min |
| Sep 25, 5:13 PM EDT | Special Weather Statement | FFC | Clayton, Cobb, Coweta, DeKalb, Douglas, Fayette and 2 more | 47 min |
| Sep 25, 5:30 PM EDT | Special Weather Statement | FFC | Stewart | 30 min |
| Sep 25, 5:57 PM EDT | Flash Flood Warning | FFC | Harris, Meriwether, Muscogee, Pike, Talbot, Troup and 1 more | 2 hr |
| Sep 25, 6:02 PM EDT | Special Weather Statement | FFC | Stewart | 28 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.